Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 152, NWS Wichita, KS

June 27, 2013Harvey County, McPherson County, Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 27, 2013, 5:53 PM CDT for Harvey County, McPherson County, Reno County, Kansas. It was in force for 52 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2013, 5:53 PM CDT (22:53 UTC)
Expired
Jun 27, 2013, 6:45 PM CDT
In force
52 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Harvey County, KS, McPherson County, KS, Reno County, KS

The radar

The Wichita radar (KICT), 55 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 5:55 PM CDTHAIL 1.51 S Inman, KSDELAYED REPORT. TIME BASED ON RADAR.
Jun 27, 6:00 PM CDTTSTM WND GST 92Mcpherson, KSMEASURED WIND GUST OF 92MPH PRIOR TO ANEMOMETER SNAPPING. NUMEROUS LARGE TREES AND POWER LINES DOWN ALL ACROSS TOWN.
Jun 27, 6:17 PM CDTTSTM WND GST 59Hutchinson Airport, KS
Jun 27, 6:19 PM CDTTSTM WND GST 60Halstead, KS
Jun 27, 6:20 PM CDTTSTM WND GST 60Hesston, KS
Jun 27, 6:21 PM CDTTSTM WND GST 60Hesston, KSKAKE TV REPORTED 60MPH WINDS IN HESSTON.
Jun 27, 6:37 PM CDTTSTM WND GST 63Newton Airport, KS
Jun 27, 6:38 PM CDTTSTM WND GST 605 Nw Bentley, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 2:29 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 10.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2013-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2013-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2205 J/kg
Mixed-layer CIN
-299 J/kg
Mixed-layer LCL
1799 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

024 
WUUS53 KICT 272253
SVRICT
KSC079-113-155-272345-
/O.NEW.KICT.SV.W.0152.130627T2253Z-130627T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
553 PM CDT THU JUN 27 2013

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHERN MCPHERSON COUNTY IN CENTRAL KANSAS...
  EASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 645 PM CDT

* AT 551 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE   
EXTENDING FROM GOESSEL...TO 6 MILES NORTH OF BURRTON...TO 
HUTCHINSON...AND MOVING SOUTH TO SOUTHEAST AT 45 MPH.

  HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  NEWTON...BURRTON...HESSTON...HALSTEAD...HAVEN...PRETTY PRAIRIE...
  SEDGWICK...YODER...NORTH NEWTON...NEWTON AIRPORT AND CHENEY LAKE.

THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 23 AND 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS ARE PRODUCING WIDESPREAD DAMAGING WINDS. SEEK SHELTER 
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3817 9809 3817 9792 3833 9792 3846 9740
      3837 9737 3818 9737 3818 9728 3791 9719
      3791 9770 3774 9770 3774 9805
TIME...MOT...LOC 2253Z 344DEG 37KT 3823 9742 3809 9763
          3803 9789

HAIL...1.00IN
WIND...70MPH

$$

KLEINSASSER
1 follow-up statement
330 
WWUS53 KICT 272303
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
603 PM CDT THU JUN 27 2013

KSC079-113-155-272345-
/O.CON.KICT.SV.W.0152.000000T0000Z-130627T2345Z/
RENO KS-MCPHERSON KS-HARVEY KS-
603 PM CDT THU JUN 27 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HARVEY...
SOUTHERN MCPHERSON AND EASTERN RENO COUNTIES UNTIL 645 PM CDT...

AT 559 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM HESSTON TO BURRTON TO SOUTH HUTCHINSON...AND MOVING
SOUTH AT 40 MPH.

HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
NEWTON...HAVEN...HALSTEAD...PRETTY PRAIRIE...SEDGWICK...NORTH
NEWTON...NEWTON AIRPORT AND CHENEY LAKE.

THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 23 AND 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3817 9809 3817 9792 3833 9792 3846 9740
      3837 9737 3818 9737 3818 9728 3791 9719
      3791 9770 3774 9770 3774 9805
TIME...MOT...LOC 2303Z 343DEG 33KT 3816 9739 3801 9764
          3793 9796

HAIL...1.00IN
WIND...70MPH

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:51 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jun 27, 1:51 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
151 PM CDT THU JUN 27 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 151 PM CDT THU JUN 27 2013

STRONG TO EXTREME INSTABILITY WILL RESIDE AHEAD OF THE
SYNOPTIC COLD FRONT AND MESO/OUTFLOW BOUNDARIES WHICH WILL
DRIFT SOUTH ACROSS THE FORECAST AREA THIS EVENING. THE MOST
INTENSE ACTIVITY WILL BE DIURNALLY DRIVEN WITH IMPACT DURING
THE LATE AFTERNOON THROUGH MID-EVENING. THE IMPETUS INTO THE
LATE EVENING AND OVERNIGHT WILL HINGE ON POTENTIAL COLD POOL
AND MESOSCALE OUTFLOWS...WHICH COULD DRIVE MOST OF THE
CONVECTION SOUTHEAST OF THE AREA. WILL CONTINUE TO HIGHLIGHT
THE ELEVATED SEVERE RISK FOR VERY LARGE HAIL AND DESTRUCTIVE
WINDS GUSTS IN THE HAZARDOUS WEATHER OUTLOOK.

THE SIGNIFICANT COOLING TREND IS STILL ON TRACK AS WE GO
THROUGH THE WEEKEND...WITH A MEAN NORTHERLY FLOW REGIME
BETWEEN THE AMPLIFIED WESTERN CONUS RIDGE AND EASTERN TROF.
LITTLE CHANGE TO THE GOING TEMPERATURE TRENDS...SHOWING BELOW
CLIMO TEMPERATURES BY SUNDAY.

DARMOFAL

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 151 PM CDT THU JUN 27 2013

TEMPERATURES ARE EXPECTED TO REMAIN BELOW CLIMO THROUGH MUCH
OF NEXT WEEK AS THE EASTERN CONUS UPPER TROF RETROGRADES WEST
ACROSS THE MIDWEST AND PORTION OF THE PLAINS. THIS MAY ALSO
LEAD TO MODEST CHANCES FOR CONVECTION BY MID-WEEK.

DARMOFAL

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1245 PM CDT THU JUN 27 2013

THE MAIN AVIATION FORECAST CONCERNS ARE THE THUNDERSTORM CHANCES
THIS AFTERNOON AND EVENING AT ALL TERMINALS.

UNTIL CONVECTION DEVELOPS...TERMINALS WILL REMAIN VFR WITH
RELATIVELY LIGHT SOUTHERLY WINDS. AS THE SURFACE LOW BEGINS TO
MOVE SOUTHEAST...CONVECTION WILL BEGIN TO DEVELOP AND IT IS
EXPECTED TO FORM NORTHEAST OF KRSL AND MOVE SOUTHEAST ACROSS ALL
TERMINALS. CURRENT THINKING IS TIMING WILL BEGIN AT 20-21Z FOR
KRSL AND MOVE SOUTHEAST TO KCNU BY 00Z FOR MAIN LINE. THERE MAYBE
SOME GIVE AND TAKE WITH THAT TIMING...BUT THE LATEST HIGH
RESOLUTION GUIDANCE...HRRR/RAP HAVE BEEN CONSISTENT FOR THE LAST
FEW RUNS WITH THAT TIMING.

DURING THE CONVECTION HEAVY THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL
AND STRONG WINDS. GUSTS OF 60MPH OR GREATER ARE POSSIBLE. HEAVY
RAIN WILL CAUSE VISIBILITIES TO BE REDUCED AND CEILINGS TO DROP.
HAVE INCLUDED A TEMP GROUP FOR MODERATE THUNDERSTORMS DROPPING
INTO MVFR...BUT COULD SEE IFR TO LIFR CONDITIONS IN THE HEAVIEST
OF STORMS...AT LEAST BRIEFLY.

AFTER THE STORMS PASS...BEHIND THE COLD FRONT WINDS WILL BE NORTH
TO NORTHEASTERLY WITH VFR CONDITIONS EXPECTED.

BILLINGS

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    72  94  66  89 /  50  10  10  10
HUTCHINSON      70  94  65  88 /  50   0  10  10
NEWTON          70  93  64  87 /  50  10  10  10
ELDORADO        70  93  63  87 /  60  10  10  10
WINFIELD-KWLD   73  94  65  90 /  50  10  10  10
RUSSELL         68  95  63  88 /  20   0  10  10
GREAT BEND      68  95  63  88 /  30   0  10  10
SALINA          69  94  65  88 /  40   0  10  10
MCPHERSON       69  94  64  88 /  50   0  10  10
COFFEYVILLE     74  93  66  88 /  60  20  10   0
CHANUTE         71  92  63  86 /  60  10  10  10
IOLA            71  91  63  86 /  60  10  10  10
PARSONS-KPPF    73  92  64  88 /  60  20  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jun 27, 2:30 PM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
230 PM CDT THU JUN 27 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-281930-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
230 PM CDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WITH THE POTENTIAL FOR VERY LARGE HAIL TO
TENNIS BALL SIZE AND DAMAGING WINDS TO 80 MPH ARE POSSIBLE FROM
LATE THIS AFTERNOON THROUGH THE EVENING. THE RISK FOR SEVERE
WEATHER IS EXPECTED TO DIMINISH BY MIDNIGHT...THOUGH A FEW STRONG
STORMS WILL REMAIN POSSIBLE ACROSS SOUTH CENTRAL AND SOUTHEAST
KANSAS OVERNIGHT.

DANGEROUS HEAT WILL CONTINUE ACROSS THE AREA UNTIL EARLY THIS
EVENING...WITH HEAT INDICES RANGING FROM 105 TO 112 DEGREES.
PLEASE REFER TO THE HEAT ADVISORY STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW THUNDERSTORMS MAY LINGER OVER THE SOUTHEAST CORNER OF KANSAS
EARLY FRIDAY MORNING. HOWEVER SEVERE WEATHER IS NOT ANTICIPATED.

COOLER WEATHER WILL SETTLE IN ACROSS THE REGION OVER THE WEEKEND
AND CONTINUE INTO NEXT WEEK. THERE WILL BE A CHANCE FOR SOME
THUNDERSTORMS AGAIN BY TUESDAY NIGHT AND WEDNESDAY. WHILE THE
SEVERE RISK IS LOW...A COUPLE OF STRONG STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE ACROSS THE ENTIRE AREA
FROM LATE THIS AFTERNOON THROUGH THE EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/JMB/ES

In the hours before

Local storm report, Jun 27, 5:04 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
504 PM CDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND GST     5 S BEVERLY             38.94N 97.98W
06/27/2013  M73 MPH          LINCOLN            KS   TRAINED SPOTTER

&&

SGS
Local storm report, Jun 27, 5:11 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
511 PM CDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND GST     7 W MARQUETTE           38.55N 97.96W
06/27/2013  E70 MPH          ELLSWORTH          KS   TRAINED SPOTTER

            3 TO 4 INCH LIMBS DOWN.

&&

SGS
Local storm report, Jun 27, 5:33 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
533 PM CDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND GST     4 NW MCPHERSON          38.41N 97.71W
06/27/2013  E60 MPH          MCPHERSON          KS   TRAINED SPOTTER

            VERY LIMITED VISIBILITY DUE TO RAIN AND WINDS.

&&

SGS
Local storm report, Jun 27, 5:40 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
540 PM CDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     4 NW MCPHERSON          38.41N 97.71W
06/27/2013  E70 MPH          MCPHERSON          KS   TRAINED SPOTTER

&&

SGS
Local storm report, Jun 27, 5:45 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
545 PM CDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TSTM WND GST     N MCPHERSON             38.37N 97.66W
06/27/2013  E80 MPH          MCPHERSON          KS   TRAINED SPOTTER

            70 TO 80 MPH WINDS ON THE NORTH SIDE OF MCPHERSON

&&

SGS
Local storm report, Jun 27, 5:51 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
551 PM CDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     TSTM WND GST     MCPHERSON               38.37N 97.66W
06/27/2013  E85 MPH          MCPHERSON          KS   TRAINED SPOTTER

&&

SGS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 3:46 PM CDTSevere Thunderstorm WarningICTLincoln59 min
Jun 27, 3:54 PM CDTSpecial Weather StatementICTRussell36 min
Jun 27, 4:06 PM CDTSevere Thunderstorm WarningICTBarton54 min
Jun 27, 4:11 PM CDTSpecial Weather StatementICTRussell34 min
Jun 27, 4:19 PM CDTSevere Thunderstorm WarningICTEllsworth, Rice56 min
Jun 27, 4:27 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln63 min
Jun 27, 4:31 PM CDTSpecial Weather StatementICTRussell29 min
Jun 27, 4:53 PM CDTSevere Thunderstorm WarningICTSaline67 min
Jun 27, 4:57 PM CDTSevere Thunderstorm WarningICTBarton63 min
Jun 27, 5:00 PM CDTSpecial Weather StatementICTRussell30 min
Jun 27, 5:14 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, McPherson, Rice, Saline61 min
Jun 27, 5:30 PM CDTSevere Thunderstorm WarningICTMcPherson45 min
Jun 27, 5:39 PM CDTAreal Flood WarningICTBarton4 hr
Jun 27, 5:46 PM CDTSevere Thunderstorm WarningICTReno44 min
Jun 27, 6:03 PM CDTSevere Thunderstorm WarningICTKingman42 min
Jun 27, 6:16 PM CDTSevere Thunderstorm WarningICTButler, Harper, Harvey, Kingman, Marion, Reno and 2 more59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.